Format

Send to

Choose Destination
See comment in PubMed Commons below
Expert Opin Drug Saf. 2005 Mar;4(2):345-53.

Teratogenicity of sodium valproate.

Author information

1
Boston University School of Medicine, 715 Albany Street, L-320, Boston, MA 02118, USA.

Abstract

The teratogenicity of the widely popular antiepileptic drug (AED) and mood stabiliser sodium valproate (also known as valproate, VPA) has been evidenced by previous research; however, these findings have often been limited by a small population sample of exposed women and a retrospective study design. Many factors contribute to the teratogenicity of VPA. These include the number of drugs that are co-administered, drug dosage, differences in maternal and/or infant metabolism, the gestational age of the fetus at exposure, and hereditary susceptibility. VPA has been associated with a variety of major and minor malformations, including a 20-fold increase in neural tube defects, cleft lip and palate, cardiovascular abnormalities, genitourinary defects, developmental delay, endocrinological disorders, limb defects, and autism. It has been suggested that polytherapy treatment in epileptic pregnant women increases the risk of teratogenicity in offspring. Furthermore, there is an established relationship between VPA dose and adverse outcome. Large single doses of VPA potentially cause high peak levels in the fetal serum resulting in deleterious effects. Currently there is an increase in the number of national and international pregnancy registries being formed in an effort to better identify the teratogenic effects of AEDs. These efforts hope to enhance our understanding of AEDs and their associated risks by addressing past study limitations.

PMID:
15794725
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center